Statistics from Altmetric.com
A 13-year-old boy with a diagnosis of attention deficit hyperactivity disorder (ADHD) comes to the clinic with his mother for a review. He was started on atomoxetine 6 weeks prior to this visit for hyperactive/impulsive symptoms and poor concentration. The boy was admitted to the hospital 1 week ago for changed behaviour, disorientation, irrelevant speech and self-harming behaviour. He was reported to be very aggressive and hostile towards other children and adults.
Investigation for organic causes was undertaken and no clear explanation was found. The patient was discharged on day 3 upon improvement of symptoms. Although the diagnosis of ADHD had been made some time ago, stimulant medications were not used because of the risk of abuse and drug diversion. His mother ascribes this hospitalisation to a side effect of atomoxetine as he had not shown such behaviour before starting on treatment and there is no recent history of head injury, illness or change in family dynamics. She asks your opinion about increased aggression and hostility related to atomoxetine.
Structured clinical question
In a school age child with ADHD [patient] can atomoxetine [intervention] cause increased aggression and hostility [outcome]?
Search terms: keywords “ADHD”, “Atomoxetine”; textwords “Aggression”, “Hostility”.
EMBASE 1996–July week 2 2007 and Medline 1996–July week 2 2007. …
Competing interests: None.
Published Online First 2 May 2008
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.